Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Sequences of consecutive smooth polynomials over a finite field


Authors: Ariane Masuda and Daniel Panario
Journal: Proc. Amer. Math. Soc. 135 (2007), 1271-1277
MSC (2000): Primary 11T06, 11T99
DOI: https://doi.org/10.1090/S0002-9939-06-08611-4
Published electronically: November 13, 2006
MathSciNet review: 2276634
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given $ \varepsilon > 0$, we show that there are infinitely many sequences of consecutive $ \varepsilon n$-smooth polynomials over a finite field. The number of polynomials in each sequence is approximately $ \ln\ln\ln n$.


References [Enhancements On Off] (What's this?)

  • 1. A. Balog and T. D. Wooley, On strings of consecutive integers with no large prime factors, J. Austral. Math. Soc. Ser. A 64 (1998), 266-276. MR 1619809 (99g:11109)
  • 2. G. Effinger, A Goldbach theorem for polynomials of low degree over odd finite fields, Acta Arith. 42 (1983), 329-365.MR 0736718 (85f:11092)
  • 3. G. Effinger, A Goldbach $ 3$-primes theorem for polynomials of low degree over finite fields of characteristic $ 2$, J. Number Theory 29 (1988), 345-363.MR 0955958 (89j:11119)
  • 4. G. Effinger, K. Hicks and G. L. Mullen, Twin irreducible polynomials over finite fields, Finite fields with applications to coding theory, cryptography and related fields, Springer, 2002, 94-111.MR 1995330 (2004h:11104)
  • 5. R. B. Eggleton and J. L. Selfridge, Consecutive integers with no large prime factors, J. Austral. Math. Soc. Ser. A 22 (1976), 1-11. MR 0439778 (55:12662)
  • 6. T. Garefalakis and D. Panario, The index calculus method using non-smooth polynomials, Math. Comp. 70 (2001), 1253-1264. MR 1826581 (2002a:11140)
  • 7. T. Garefalakis and D. Panario, Polynomials over finite fields free from large and small degree irreducible factors, J. Algorithms 44 (2002), 98-120. MR 1932679 (2003j:12001)
  • 8. C. J. Hall, $ L$-functions of Twisted Curves, Ph.D. Thesis, Princeton University, 2003.
  • 9. G. H. Hardy and E. M. Wright, An Introduction to the Theory of Numbers, $ 5$th edition, Claredon Press, Oxford, 1989. MR 0568909 (81i:10002)
  • 10. K. H. Hicks, G. L. Mullen and I. Sato, Distribution of irreducible polynomials over $ {\mathbb{F}}_2$, Finite fields with applications in coding theory, cryptography and related fields, Springer, 2002, 177-186.MR 1995335 (2004h:11105)
  • 11. H. Kornblum, Über die Primfunktionen in einer arithmetischen Progression, Math. Z. 5 (1919), 100-111. MR 1544375
  • 12. R. Lovorn, Rigorous, Subexponential Algorithms for Discrete Logarithms over Finite Fields, Ph.D. Thesis, University of Georgia, 1992.
  • 13. A. M. Odlyzko, Discrete logarithms in finite fields and their cryptographic significance, Advances in cryptology: Proceeding of Eurocrypt'84 (T. Beth, N. Cot, I. Ingemarsson, eds.), Lecture Notes in Comput. Sci., 209, Springer-Verlag (1985), 224-314. MR 0825593 (87g:11022)
  • 14. A. M. Odlyzko, Discrete logarithms and smooth polynomials, Finite fields: theory, applications, and algorithms, G. L. Mullen and P. Shiue, eds., Amer. Math. Soc., Contemp. Math. 168 (1994), 269-278. MR 1291435 (95f:11107)
  • 15. G. Tenenbaum, Introduction to Analytic and Probabilistic Number Theory, Cambridge University Press, 1995. MR 1366197 (97e:11005a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11T06, 11T99

Retrieve articles in all journals with MSC (2000): 11T06, 11T99


Additional Information

Ariane Masuda
Affiliation: School of Mathematics and Statistics, Carleton University, Ottawa, Ontario, Canada K1S 5B6
Email: ariane@math.carleton.ca

Daniel Panario
Affiliation: School of Mathematics and Statistics, Carleton University, Ottawa, Ontario, Canada K1S 5B6
Email: daniel@math.carleton.ca

DOI: https://doi.org/10.1090/S0002-9939-06-08611-4
Keywords: Smooth polynomials, finite fields, sequences of polynomials
Received by editor(s): January 19, 2005
Received by editor(s) in revised form: December 14, 2005
Published electronically: November 13, 2006
Communicated by: Wen-Ching Winnie Li
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society